NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, July 28, 2015
Will Claritin help food allergies?
My doctor admits he`s not an allergist; everything I see about Claritin (web sites and TV commercials) says SEASONAL allergies...in other words, inhallants. Now, I have food allergies I can`t avoid very well, which result in post-nasal drip. About 2-3 times a week, the food I eat gets stuck due to this, and I have to fight (often unsuccessfully) the reflex to throw it up. It used to be about 1-2 times a year. My doctor stuck me on Claritin (no D, just Claritin)...will this actually help? If not, can you point us in a more proper direction?
These symptoms are not likely due to "food allergies". Several possibilities may be occuring. First, depending on the food, you may be getting thickening of secretions which can aggravate post nasal drainage. This is common with dairy products. This is an adverse effect from eating the food and not an allergy. Second, you could have gustatory rhinitis which is characterized by increased secretions after eating certain foods. This condition is often associated with other forms of non-allergic rhinitis which present with nasal congestion and post-nasal drainage. Finally, it is possible you are experiencing gastroesophageal reflux disease that can cause nausea and vomiting after eating certain foods. I favor the first two possibilities without knowing more about your history. Medications that would help would be decongestants with guaifenesin twice a day. I don`t think the claritin will help much for this problem. There are other medications that could be tried but this requires further consultation. If certain foods cause this problem then avoid them. If you are having this problem with all foods then see a qualified allergy specialist who can help you sort this out. If the allergy specialist tells you it is food allergy find another allergy specialist. Good Luck!
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati